Illinois, 2014Lightning Strike in Illinois, October 1, 2014
October 1, 2014 · NWS LSX · 1 event in 1 county or zone
Severe storms developed along an outflow boundary. There were several reports of large hail and damaging winds as well as heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe storms developed along an outflow boundary. There were several reports of large hail and damaging winds as well as heavy rainfall. Also, there were several reports of lightning strikes to structures across the forecast area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 1, 2:41 PM CST, 19 minutes earlier.
Area forecast discussion, Oct 1, 2:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
341 PM CDT Wed Oct 1 2014
.SHORT TERM: (Through Thursday Night)
Issued at 340 PM CDT Wed Oct 1 2014
Lots to keep track of in the next 24 to 36 hours. First: severe
thunderstorms have developed along the outflow boundary in central
Missouri left over from storms earlier today. Modest instability
between 1000-1500 J/Kg combined with around 40 kts bulk shear have
produced a supercell which is riding the boundary. A few more
cells are developing ahead of the big storm and may continue to
strengthen. Expect the severe threat to continue into the early to
mid evening hours...generally along and south of I-70. Should see
storms weaken within a few hours of sunset, but then the low level
jet strengthens in southwest flow ahead of the broad trof over the
Rockies and developing low level circulation over the Plains. This
will bring the second area of concern into play: heavy rain.
Thunderstorms this morning and now this current round of severe
convection will saturate the ground and increase the potential for
flash flooding. Aforementioned 30-40kt low level jet is bringing
plenty of Gulf moisture up into the area. Forecast soundings show
a warm cloud depth of nearly 12,000 FT and BUFKIT is indicating
that individual convective elements may move very slowly and train
over the same locations. Current QPF from WPC shows rainfall in
excess of 3 inches over the next 24 hours with locally higher
amounts in addition to what's already fallen. Therefore have gone
ahead and pushed a flash flood watch for parts of central,
northeast, and east central Missouri. Watch may need to be
extended further east or northeast tonight as the situation
develops.
Attention turns to tomorrow when the upper level trof moves into the
Great Plains and the associated surface system moves from northern
Oklahoma into eastern Iowa through the day. Our CWFA will be
squarely in the warm sector through the day, and even if there are
no breaks in the clouds temperatures should be at least between 80
and 85...if not a tad bit warmer. With warm, humid airmass in
place, NAM is forecasting SBCAPE values in excess of 2500 J/Kg in
some parts of the CWFA. With 30-40kts of deep layer shear, and the
approaching shortwave becoming negatively tilted , this looks like a
good setup for severe weather during the afternoon and evening
hours. The shear vector looks like it will be parallel to the front
so the most likely convective mode will be a squall line with bows
and LEWPS possible. The front will sweep through the area overnight
Thursday night and we should be into cold advection by 12Z Friday
morning.
Carney
.LONG TERM: (Tonight through Tuesday)
Issued at 226 AM CDT Wed Oct 1 2014
Thunderstorms should increase in coverage and intensity tonight
as next upper level disturbance rounding the base of the large
scale trof at the moment lifts northeast across the southern
Plains into the Midwest. Combine this synoptic lift with a
strengthening low level jet and the result should be some hefty
convection across northern Missouri into west central Illinois.
Training convection could lead to some rainfall totals in excess
of 2 inches and the threat of flash flooding will need to be
monitored. Will not issue a watch due to dry antecedent
conditions. Slight risk of severe thunderstorms from SPC reaches
into central and northeast Missouri. Could certainly be some
reports of large hail and damaging winds with the strongest cells.
Complex of thunderstorms will be weakening and exiting into WFO ILX
area Thursday morning with attention turning to the cold front
moving into Missouri from the west. Thunderstorms again expected to
develop, maybe in waves on Thursday, along and ahead of the
front. These storms will be capable of producing the full gamut
of severe weather, especially given the favorable shear profile.
The exact timing, location, and severity of convection will be
modulated by mesoscale features such as outflow boundaries.
Expect most of the convection to be exiting the area by 06Z Friday
with only a few showers lingering after midnight as the cold front
sweeps across the CWA.
Friday looks windy and much colder as upper level low moving
southeast across the upper Midwest deepens the long wave trof as it
slides east of the CWA. Colder than normal conditions expected on
Saturday with temperatures only rising into the 50s.
Temperatures to slowly warm the remainder of the extended but there
is some indications that this long wave trof will stay parked to our
east, keeping northwest flow alive and well overhead. A disturbance
moving southeast within that flow could bring few sprinkles or rain
showers to the CWA on Sunday/Sunday night.
CVKING
&&
.AVIATION: (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 123 PM CDT Wed Oct 1 2014
Expect occasional showers and thunderstorms with MVFR and possible
IFR conditions at all of the terminals during this period. Showers
and thunderstorms will be mostly likely at KUIN and KCOU this
afternoon and will become widespread across the area overnight
tonight into early Thursday. Additional thunderstorms will be
possible on Thursday afternoon ahead of a cold front that will
move across the area. A few severe thunderstorms are possible with
hail and strong wind gusts.
Specifics for KSTL: Expect thunderstorms to move into the area as
early as this evening. Expect the greatest chance to be overnight
with MVFR conditions. Then expect a lull in the rain during the
morning and early afternoon before additional thunderstorm move
into the area ahead of a cold front late on Thursday afternoon.
Britt
&&
.PRELIMINARY POINT TEMPS/POPS:
Saint Louis 69 85 60 63 / 80 70 90 10
Quincy 65 79 54 59 / 80 90 70 10
Columbia 67 80 54 61 / 90 90 60 10
Jefferson City 67 81 55 63 / 90 90 60 10
Salem 66 85 61 67 / 40 40 80 10
Farmington 67 85 59 68 / 20 50 90 10
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH from 7 PM CDT this evening through Thursday
evening FOR Audrain MO-Boone MO-Callaway MO-Cole MO-
Gasconade MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO.
IL...NONE.
&&
WFO LSXHazardous weather outlook, Oct 1, 2:17 AM CST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
317 AM CDT WED OCT 1 2014
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
317 AM CDT WED OCT 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL INCREASE ALONG AND NORTH OF INTERSTATE 70 LATER
TODAY AND ESPECIALLY TONIGHT. LOCALLY HEAVY RAINFALL ALONG WITH A
FEW REPORTS OF LARGE HAIL OR DAMAGING WINDS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL CONTINUE ON THURSDAY. SOME OF THE STORMS ON
THURSDAY AFTERNOON AND EVENING COULD BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.
CVKING
Lightning, Pike
- When
- October 1, 3:00 PM CST
- Where
- Pike County, 0.31 mi ENE of Perry
- Property damage
- $1.0 million
- Reported by
- Broadcast Media
- Coordinates
- 39.782, -90.745
Lightning struck a historic church built in the 1880s and caught fire. It was a total loss.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, October 1, 2014$22 million · 1.25 in hail · 18 events
- Flooding in Nebraska, October 1 to 3, 2014$390,000 · 7 events
- Drought in Texas, October 1 to 31, 2014$73,000 · 25 events
- Flooding in Iowa, October 1 to 2, 2014$70,000 · 5 events
- Flash Flooding and Hail in Missouri, October 1 to 2, 2014$23,000 · 1.75 in hail · 25 events
- Drought in Oklahoma, October 1 to 31, 201442 events
- Hail and Damaging Winds in Kansas, October 1 to 2, 20141.75 in hail · 26 events
- Flood and Heavy Rain in Iowa, October 1 to 2, 2014$10,000 · 25 events
- Drought in New Mexico, October 1 to 31, 201420 events
- Flash Flood and Hail in Kansas, October 1 to 2, 20142 in hail · 20 events
- Flash Flooding and Hail in Missouri, October 1 to 2, 20142 in hail · 18 events
- Drought in Texas, October 1 to 31, 201416 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548029.